Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 130, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2007, 6:29 PM CDT for Meade County, Kansas. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2007, 6:29 PM CDT (23:29 UTC)
- Expired
- May 23, 2007, 6:45 PM CDT
- In force
- 16 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Meade County, KS
The radar
The Dodge City radar (KDDC), 47 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 6:35 PM CDT | HAIL 1 | 3 Ese Fowler, KS | HAIL DAMAGED/DENTED TIN ROOF ON HOUSE, BROKE A WINDOW IN A SHED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:31 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -440 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 232331
SVRDDC
KSC119-232345-
/O.NEW.KDDC.SV.W.0130.070523T2329Z-070523T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT WED MAY 23 2007
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MEADE COUNTY IN SOUTHWEST KANSAS.
* UNTIL 645 PM CDT
* AT 625 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING VERY LARGE DAMAGING HAIL UP TO BASEBALL SIZE. THIS
STORM WAS LOCATED 4 MILES SOUTHEAST OF FOWLER...AND MOVING
NORTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
FOWLER...
RURAL RESIDENCES OF NORTHEASTERN MEADE COUNTY.
AT 615 PM THE PUBLIC REPORTED TENNIS BALL SIZED HAIL 9 MILES SOUTHEAST
OF MEADE.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR MEADE COUNTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN KANSAS.
LAT...LON 3731 10025 3724 10010 3738 10010 3738 10012
3746 10011 3746 10019
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:14 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 23, 3:14 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 314 PM CDT WED MAY 23 2007 .DISCUSSION... DAYS 1-2... PRIMARY FOCUS TODAY WILL BE THE POTENTIAL FOR SEVERE WEATHER AND POSSIBLE FLOODING LATER TONIGHT. 12Z UPPER AIR ANALYSIS AND W/V LOOP WAS SHOWING OUR NEXT S/W TROF MOVING EAST ACROSS NE AZ/NW NM AT 12Z. AS THIS SYSTEM CONTINUES IT EASTWARD PROGRESSING HAVE BEEN WATCHING LIGHTNING STRIKES STEADILY INCREASING OVER THE LAST FEW HOURS ACROSS NC NM/SC CO. ALSO OBSERVING STEADY PRESSURE FALLS VIA MSAS OVER NE NM/SE CO EARLIER THIS AFTERNOON. RUC AND NAM ALL ARE IN AGREEMENT WITH AN AREA OF LOW PRESSURE DEVELOPING IN THIS AREA DURING THE EVENING HOURS WITH WARM FGEN DEVELOPING IN OUR SOUTHERN CWA. THUNDERSTORMS ARE THEN LIKELY TO DEVELOP ALONG THIS BOUNDARY AND MOVE EAST NORTHEAST. GIVEN THE STORM ENVIRONMENT ANY STORM THAT DEVELOPS WILL LIKELY BECOME SEVERE. A FEW ISOLATED TORNADOES WILL ALSO BE POSSIBLE. AN MCS IS ALSO EXPECTED TO DEVELOP EARLY TONIGHT OVER SE CO AS THE MAIN UPPER LEVEL TROF MOVES OUT OF THE ROCKIES INTO THE PLAINS. THIS WILL BRING THE BEST CHANCE FOR WIDESPREAD THUNDERSTORMS TO SW KS. LOOKS LIKE EVERYONE WILL SEE SOMETHING WITH THE BETTER DYNAMICS SUPPORTING HEAVY RAIN BEGIN OVER OUR SOUTHERN AND EASTERN CWA. WILL THEREFORE KEEP CURRENT FFA GOING AND EXPAND IT FURTHER SW TO THE COLORADO BORDER. AS THE MAIN TROF SLIDES EAST OF THE AREA ON THURSDAY THE RAIN WILL TAPER OFF FROM NW TO SE. SKIES WILL BRIEFLY CLEAR AND WINDS SUBSIDE AS HIGH PRESSURE BUILDS INTO THE AREA. DAYS 3-7... FRI NIGHT-SAT NIGHT. AS WED-THURS STORM EJECTS NORTH OF GREAT LAKES REGION...A SECONDARY SMALLER SYSTEM WILL TRACK ACROSS NORTHERN PLAINS FRIDAY NIGHT INDUCING SURFACE CYCLOGENESIS OVER NEB PANHANDLE AREA AND BLACK HILLS. THIS WILL DRAW RESIDUAL MOISTURE NORTHWARD THROUGH WESTERN KANSAS. GOING FCST SHOWS 30 POPS OVER WESTERN CWA FOR POTENTIAL CONVECTION ALONG SOUTHWARD EXTENDING LEE TROUGH...AND WITH FAIRLY COOL MID LEVEL TEMPS...THINK THIS IS NOT A BAD FCST. AS THIS SYSTEM AND ASSOCIATED SURFACE LOW MOVE RAPIDLY INTO GREAT LAKES REGION...A COLD FRONT WILL PUSH INTO KANSAS BY SATURDAY...WITH ADVECTION OF HIGHER QUALITY MOISTURE FROM THE SOUTH. THINK 30-40 POPS ARE CERTAINLY WARRANTED FOR MOST OF SOUTHWEST KANSAS LATE SATURDAY AND INTO SAT NIGHT. SUN-MON. THE NORTHERN STREAM POLAR JET WILL BE FAIRLY ZONAL WITH PROGRESSIVE SHORT WAVE TROUGHS. THE NEXT ONE IN LINE WILL COME INTO THE PAC NORTHWEST REGION AND NORTHERN ROCKIES BY LATE SUNDAY...WITH LEE TROUGH DEVELOPING ONCE AGAIN OVER THE CENTRAL/NORTHERN HIGH PLAINS AND A RETURN TO SOUTHEASTERLY SURFACE FLOW...PER 23/00Z RUN OF ECMWF. GFS IS A LITTLE FARTHER WEST WITH SURFACE HIGH AXIS AND KEEPS THE FRONT MORE DEFINED ON SUNDAY NEAR THE OK/KS BORDER. WILL KEEP NEAR 30 POPS GOING FOR ENTIRE FCST AREA SUNDAY. ON MONDAY...BEST OVERALL SETUP FOR SEVERE WEATHER WILL BE OVER THE NORTHERN PLAINS IT WOULD APPEAR AS SURFACE LOW ONCE AGAIN SETS UP AHEAD OF THE NORTHERN PLAINS SHORT-WAVE TROUGH. TUES-WED. OUT THIS FAR...IT IS QUITE UNCLEAR WHAT WILL HAPPEN TO INFLUENCE SOUTHWEST KANSAS WEATHER...HOWEVER LARGE SCALE PATTERN WITH CONTINUED FAIRLY FAST PROGRESSION OF NORTHERN CONUS SYSTEMS...AND RIDGING OVER THE CENTRAL AND SOUTHERN ROCKIES WOULD SUGGEST WARM TEMPERATURES IN THE UPPER 80S AND AT BEST A CLIMATOLOGICAL CHANCE OF PCPN...IF NOT A LITTLE LESS...WHICH IS PRIMARILY BASED ON THE ECMWF PROG. && .AVIATION... PRIMARY CONCERN FOR AVIATION FCST WILL BE THE THUNDERSTORM IMPACTS ON THE DDC, GCK, HYS TERMINALS AND THE TIMING OF THE STORMS. CURRENT SET OF TAFS HAVE A DECENT HANDLE ON THE SITUATION FOR THIS EVENING/TONIGHT AND DO NOT PLAN TO DEVIATE MUCH FROM THE TAF FCST. WIDESPREAD THUNDERSTORMS ARE EXPECTED AND STRONG WINDS ASSOCIATED WITH THE STORMS WILL BE THE PRIMARY THREAT...SO MAY GO WITH FAIRLY HIGH CONVECTIVE VRB WINDS FOR A COUPLE HOURS IN THUNDERSTORM GROUP. UP UNTIL STORMS IMPACT TERMINALS...SKY/VIS SHOULD BE VFR FOR THE MOST PART...ALTHOUGH BROKEN 030-040 WILL BE POSSIBLE AT TIMES THROUGH THE AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... DDC 49 71 50 78 / 100 40 10 30 GCK 46 71 48 79 / 100 20 10 30 EHA 47 72 51 77 / 90 20 10 30 LBL 48 72 49 80 / 100 30 10 30 HYS 48 70 49 74 / 90 60 10 20 P28 54 73 52 76 / 90 80 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING FOR KSZ030-031-044>046-063>066-077>081-087>089. && FN18/25/25
Hazardous weather outlook, May 23, 4:50 AM CDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 450 AM CDT WED MAY 23 2007 KSZ030-031-043>046-061>066-074>081-084>090-241000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 450 AM CDT WED MAY 23 2007 /350 AM MDT WED MAY 23 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH HAS BEEN ISSUED FOR A PORTION SOUTHWEST KANSAS TONIGHT. A OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE LATE THIS AFTERNOON INTO THE EVENING...EAST OF A HAYS TO GARDEN CITY TO LIBERAL LINE. ALONG WITH THE POSSIBILITY OF VERY LARGE HAIL...A FEW TORNADOES ARE EXPECTED. THE STRONGEST STORMS ARE EXPECTED TO OCCUR AFTER 600 PM CDT. A STRONG TORNADO IS NOT OUT OF THE QUESTION IN THE AREA...ESPECIALLY EAST OF A KINSLEY TO BUCKLIN TO ASHLAND LINE. STORMS WILL BECOME MORE WIDESPREAD TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR. A FLOOD WATCH HAS BEEN ISSUED FOR THE OVERNIGHT HOURS AS A FEW LOCATIONS COULD RECEIVE 2 TO 4 INCHES OF RAIN. FURTHER WEST...THUNDERSTORMS WILL BE POSSIBLE. A FEW OF THESE STORMS COULD CONTAIN SMALL HAIL AND BRIEF GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL RETURN TO SOUTHWEST KANSAS BY FRIDAY. STORMS WILL CONTINUE TO BE POSSIBLE THROUGH MONDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 5 PM THIS EVENING EAST OF A HAYS TO GARDEN CITY TO LIBERAL LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, May 23, 5:12 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
512 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 2 N PRESTON 37.79N 98.56W
05/23/2007 E1.00 INCH PRATT KS PUBLIC
&&
BURKELocal storm report, May 23, 5:18 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
518 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 3 W PRESTON 37.76N 98.61W
05/23/2007 E1.00 INCH PRATT KS CO-OP OBSERVER
&&
MSLocal storm report, May 23, 5:34 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
534 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 5 NW ASHLAND 37.24N 99.83W
05/23/2007 E1.25 INCH CLARK KS PUBLIC
&&
BURKELocal storm report, May 23, 6:02 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 15 S MEADE 37.07N 100.34W
05/23/2007 E1.00 INCH MEADE KS PUBLIC
&&
BURKELocal storm report, May 23, 6:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 23 SE DODGE CITY 37.52N 99.72W
05/23/2007 E1.00 INCH FORD KS PUBLIC
&&
BURKELocal storm report, May 23, 6:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL 7 N BUCKLIN 37.65N 99.63W
05/23/2007 E1.00 INCH FORD KS LAW ENFORCEMENT
HAIL COVERING THE ROAD.
&&
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 46 min |
| May 22, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 49 min |
| May 22, 8:23 PM CDT | Tornado Warning | DDC | Trego | 26 min |
| May 22, 8:57 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 48 min |
| May 22, 9:18 PM CDT | Tornado Warning | DDC | Trego | 27 min |
| May 22, 9:28 PM CDT | Tornado Warning | DDC | Ellis | 32 min |
| May 22, 9:41 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 64 min |
| May 22, 9:56 PM CDT | Tornado Warning | DDC | Ellis | 34 min |
| May 22, 10:12 PM CDT | Tornado Warning | DDC | Ellis | 33 min |
| May 22, 10:20 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 40 min |
| May 22, 10:36 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 54 min |
| May 22, 10:54 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 36 min |
| May 22, 11:22 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 53 min |
| May 22, 11:25 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 10 min |
| May 22, 11:44 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 61 min |
| May 23, 12:13 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 14 min |
| May 23, 12:41 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 34 min |
| May 23, 1:18 AM CDT | Special Weather Statement | DDC | Stafford | 42 min |
| May 23, 2:23 AM CDT | Special Weather Statement | DDC | Stafford | 67 min |
| May 23, 2:47 AM CDT | Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 18 more | 25 hr |
| May 23, 2:56 AM CDT | Special Weather Statement | DDC | Pratt | 64 min |
| May 23, 2:55 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 33 min |
| May 23, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 37 min |
| May 23, 4:57 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 33 min |
| May 23, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 79 min |
| May 23, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 61 min |
| May 23, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 54 min |
| May 23, 6:04 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 56 min |
| May 23, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 52 min |
| May 23, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 53 min |
| May 23, 6:46 PM CDT | Tornado Warning | DDC | Ford | 4 min |
| May 23, 6:46 PM CDT | Tornado Warning | DDC | Edwards | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.